Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Multivariate polynomial approximation in the hypercube

Author: Lloyd N. Trefethen
Journal: Proc. Amer. Math. Soc. 145 (2017), 4837-4844
MSC (2010): Primary 41A63
Published electronically: June 8, 2017
MathSciNet review: 3691999
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A theorem is proved concerning approximation of analytic functions by multivariate polynomials in the $s$-dimensional hypercube. The geometric convergence rate is determined not by the usual notion of degree of a multivariate polynomial, but by the Euclidean degree, defined in terms of the 2-norm rather than the 1-norm of the exponent vector $\mathbf {k}$ of a monomial $x_1^{k_1}\cdots \kern .8pt x_s^{k_s}$.

References [Enhancements On Off] (What's this?)

  • V. I. Arnol’d, Huygens & Barrow, Newton & Hooke: Pioneers in Mathematical Analysis and Catastrophe Theory from Evolvents to Quasicrystals, Birkhäuser, 1990.
  • Serge Bernstein, Sur la meilleure approximation de $|x|$ par des polynomes de degrĂ©s donnĂ©s, Acta Math. 37 (1914), no. 1, 1–57 (French). MR 1555093, DOI
  • Salomon Bochner and William Ted Martin, Several Complex Variables, Princeton Mathematical Series, vol. 10, Princeton University Press, Princeton, N. J., 1948. MR 0027863
  • John P. Boyd, Large-degree asymptotics and exponential asymptotics for Fourier, Chebyshev and Hermite coefficients and Fourier transforms, J. Engrg. Math. 63 (2009), no. 2-4, 355–399. MR 2486453, DOI
  • T. A. Driscoll, N. Hale, and L. N. Trefethen, Chebfun User’s Guide, Pafnuty Publications, Oxford, 2014. See also
  • Nicholas Hale and Lloyd N. Trefethen, New quadrature formulas from conformal maps, SIAM J. Numer. Anal. 46 (2008), no. 2, 930–948. MR 2383217, DOI
  • Arnold R. Krommer and Christoph W. Ueberhuber, Computational integration, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1998. MR 1625683
  • J. C. Mason, Near-best multivariate approximation by Fourier series, Chebyshev series and Chebyshev interpolation, J. Approx. Theory 28 (1980), no. 4, 349–358. MR 589990, DOI
  • J. C. Maxwell, On approximate multiple integration between limits of summation, Proc. Camb. Phil. Soc. 3 (1877), 39–47.
  • A. F. Timan, Theory of approximation of functions of a real variable, Dover Publications, Inc., New York, 1994. Translated from the Russian by J. Berry; Translation edited and with a preface by J. Cossar; Reprint of the 1963 English translation. MR 1262128
  • Lloyd N. Trefethen, Approximation theory and approximation practice, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2013. MR 3012510
  • L. N. Trefethen, Cubature, approximation, and isotropy in the hypercube, SIAM Rev., to appear.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 41A63

Retrieve articles in all journals with MSC (2010): 41A63

Additional Information

Lloyd N. Trefethen
Affiliation: Mathematical Institute, University of Oxford, Oxford, OX2 6GG, United Kingdom
MR Author ID: 174135

Received by editor(s): August 7, 2016
Received by editor(s) in revised form: December 6, 2016, and December 12, 2016
Published electronically: June 8, 2017
Additional Notes: The author was supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007–2013)/ERC grant agreement no. 291068
The views expressed in this article are not those of the ERC or the European Commission, and the European Union is not liable for any use that may be made of the information contained here.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2017 American Mathematical Society